Spontaneous Lingual Hematoma Associated with Rivaroxaban Therapy: A Rare Life-threatening Bleeding Complication

Lamia Tlohi *

Department of Cardiology, Ibn Rochd University Hospital, Casablanca, Morocco.

N. Wakil

Department of Cardiology, Ibn Rochd University Hospital, Casablanca, Morocco.

A. Boulahanch

Department of Cardiology, Ibn Rochd University Hospital, Casablanca, Morocco.

M. Haboub

Department of Cardiology, Ibn Rochd University Hospital, Casablanca, Morocco.

A. Drighil

Department of Cardiology, Ibn Rochd University Hospital, Casablanca, Morocco.

*Author to whom correspondence should be addressed.


Abstract

Background: Spontaneous lingual haematoma is an uncommon but potentially life-threatening form of anticoagulant-associated bleeding because progressive tongue swelling may obstruct the upper airway. This report describes the presentation, assessment, treatment and short-term outcome of an elderly patient receiving rivaroxaban.

Case Presentation: An 80-year-old woman treated with rivaroxaban 20 mg daily for permanent atrial fibrillation presented after 3–4 days of progressive oral discomfort, lingual pain, dysphonia and dysphagia. Examination showed a tense, violaceous, enlarged tongue and extensive cervicothoracic ecchymoses. Haemoglobin was 4.9 g/dL, creatinine clearance was 25 mL/min and rivaroxaban-specific anti-factor Xa activity was 250 ng/mL; the exact times of the last dose and blood sampling were not documented. Rivaroxaban was discontinued, and the patient received four-factor prothrombin complex concentrate, tranexamic acid, dexamethasone, transfused blood products and supportive care. Flexible nasendoscopy confirmed a patent airway despite mild supraglottic swelling. Following multidisciplinary assessment, translingual traction and intensive airway surveillance were used without intubation or tracheostomy. Swelling regressed during a five-day admission. Anticoagulation was resumed with apixaban 2.5 mg twice daily after clinical stabilisation. No recurrent lingual bleeding or airway compromise was recorded at one week, one month or three months after discharge.

Conclusion: This case underscores the importance of recognising atypical bleeding, reassessing renal function and monitoring the airway in patients receiving direct oral anticoagulants. The conservative airway approach described here reflects an individual clinical decision and should not be generalised.

Keywords: Rivaroxaban, direct oral anticoagulants, lingual hematoma, atrial fibrillation, renal impairment, major bleeding, airway management


How to Cite

Tlohi, Lamia, N. Wakil, A. Boulahanch, M. Haboub, and A. Drighil. 2026. “Spontaneous Lingual Hematoma Associated With Rivaroxaban Therapy: A Rare Life-Threatening Bleeding Complication”. Cardiology and Angiology: An International Journal 15 (4):52-57. https://doi.org/10.9734/ca/2026/v15i4569.

Downloads

Download data is not yet available.